Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2017, 11:42 PM CST for Labette County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2017, 11:42 PM CST (05:42 UTC)
- Expired
- Mar 1, 2017, 12:04 AM CST
- In force
- 22 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 11:48 PM CST | HAIL 1.5 | Oswego, KS | LABETTE COUNTY EMERGENCY MANAGEMENT REPORTED 1 TO 1.5 INCH DIAMETER HAIL RELAYED BY PHOTO ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:04 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.2
The text
As transmitted.
253
WUUS53 KICT 010542
SVRICT
KSC099-010615-
/O.NEW.KICT.SV.W.0008.170301T0542Z-170301T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1142 PM CST TUE FEB 28 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Labette County in southeastern Kansas...
* Until 1215 AM CST
* At 1142 PM CST, a severe thunderstorm was located near Altamont,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett, Labette,
Angola and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.
LAT...LON 3700 9552 3727 9551 3732 9508 3700 9508
TIME...MOT...LOC 0542Z 255DEG 47KT 3712 9526
HAIL...1.00IN
WIND...60MPH
$$
METZGER2 follow-up statements
287
WWUS53 KICT 010550
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1150 PM CST TUE FEB 28 2017
KSC099-010615-
/O.CON.KICT.SV.W.0008.000000T0000Z-170301T0615Z/
Labette KS-
1150 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CST
FOR LABETTE COUNTY...
At 1149 PM CST, a severe thunderstorm was located over Oswego, moving
east at 65 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett, Labette,
Angola and Big Hill Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.
LAT...LON 3700 9552 3727 9551 3732 9508 3700 9508
TIME...MOT...LOC 0549Z 257DEG 54KT 3714 9510
HAIL...1.25IN
WIND...60MPH
$$
DARMOFAL356
WWUS53 KICT 010604
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1204 AM CST WED MAR 1 2017
KSC099-010614-
/O.CAN.KICT.SV.W.0008.000000T0000Z-170301T0615Z/
Labette KS-
1204 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 400 AM CST for southeastern
Kansas.
LAT...LON 3700 9552 3727 9551 3732 9508 3700 9508
TIME...MOT...LOC 0602Z 255DEG 47KT 3719 9492
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:16 PM CST, 26 minutes earlier.
Area forecast discussion, Feb 28, 11:16 PM CST, 26 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1116 PM CST Tue Feb 28 2017 .UPDATE... Issued at 817 PM CST Tue Feb 28 2017 Surface cold front at 02z stretched from just north of Yates Center to near Wellington to near Anthony. While there remains a slight chance for surface based convection ahead of the front across southeast Kansas, it appears more probable that somewhat more elevated storms will develop after 03z along and just north of the front from east central Kansas into the Flint Hills and then develop/move into southeast Kansas through midnight or so. Cloud bearing shear is still strong with moderate cape of 800 to 1300 J/KG, so a few strong to marginally severe storms are possible through about midnight across the southern Flint Hills and southeast Kansas. Otherwise, colder and blustery north winds and scattered light rain showers will continue to affect central Kansas until around midnight, with a gradual clearing trend across the entire area later tonight. KED && .SHORT TERM...(This evening through Thursday) Issued at 126 PM CST Tue Feb 28 2017 Dynamic weather setup expected this evening across the Plains. Cold front currently stretches from northeast KS into the west central portions of the state. Meanwhile, unseasonably rich low level moisture is streaming north across the southern Plains with upper 60 dewpoints over southeast OK into AR. Low level moisture has worked back to the west a bit further than models were hinting at yesterday putting southeast KS more at risk for severe storms. There is a chance a storm or two may develop over se KS late this afternoon. With the front well to the NW, storms would have to develop on increasing moisture transport and large scale lift. Shear profiles are extremely impressive with around 70 kts of 0-6km shear and over 100kts of 0-8km. In addition, low level SRH fields are very conducive for rotating storms. So while confidence in storm development is low, due to lack of low level forcing, confidence is high that if a storm can get going it will be a supercell with large hail and tornado potential. There will be an additional threat for storms around or after 03z as the front pushes through SE KS. While these storms would develop into a line, large hail would still be possible given large values of deep layer shear. Cold front will be well south of forecast area by 12z Wed with main story turning to drying low levels and fire weather concerns for Wed afternoon. See fire wx section for additional details. Behind this front we will still be looking at temps slightly above normal with highs topping out in the mid to upper 50s. There is good model agreement in a fast moving piece of energy diving out of the northern Rockies and across the northern Plains Thu. This will reinforce nw flow aloft over the region with temps continuing to slowly warm. .LONG TERM...(Friday through Tuesday) Issued at 126 PM CST Tue Feb 28 2017 Upper flow will become more zonal for the end of the work week into the weekend which will allow temps to continue to warm with 70s possible by Sat. Also pretty good signal for strong surface winds Sat afternoon as lee troughing strengthens. This would elevate the grassland fire danger Sat. Upper flow will become more sw starting Sun as a shortwave comes on shore and tracks over the Great Basin. This wave looks to be taking a northern track which would limit our precip chances. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1112 PM CST Tue Feb 28 2017 A strong cold front will continue to move eastward and will clear southeast Kansas a little after midnight. Meanwhile gusty northwest winds behind the front will decrease a bit before daybreak, however they will increase again by late morning through the afternoon hours across the entire area. && .FIRE WEATHER... Issued at 126 PM CST Tue Feb 28 2017 Fire weather concerns will be elevated Wed afternoon and again Fri and especially Sat. Winds are expected to flip around to the nw for Wed with gusts around 30-35mph possible over central KS. RH values will be around 20-25% from the Flint Hills through all of central KS. Very high grassland fire danger will be likely Wed afternoon with extreme values not out of the question for locations along and west of I-135. Outdoor burning is highly discouraged Wed afternoon and early evening. Winds will flip back around to the south and sw for Fri into Sat and will increase in speed. By Sat winds will likely be sustained in the 20-25 mph range with gusts approaching 40 mph. Very high fire danger is likely both Fri and Sat with extreme values not out of the question for Sat afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 35 56 28 59 / 10 0 0 0 Hutchinson 33 55 27 58 / 20 0 0 0 Newton 35 55 27 57 / 20 0 0 0 ElDorado 35 55 28 58 / 20 0 0 0 Winfield-KWLD 37 57 28 60 / 20 0 0 0 Russell 28 53 24 55 / 30 0 0 0 Great Bend 29 53 24 56 / 30 0 0 0 Salina 32 54 26 57 / 40 0 0 0 McPherson 32 54 26 57 / 30 0 0 0 Coffeyville 40 58 29 61 / 80 0 0 0 Chanute 39 57 27 60 / 80 0 0 0 Iola 38 57 28 59 / 80 0 0 0 Parsons-KPPF 40 57 28 61 / 80 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...KED SHORT TERM...RBL LONG TERM...RBL AVIATION...CDJ FIRE WEATHER...RBL
Hazardous weather outlook, Feb 28, 9:32 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 932 PM CST Tue Feb 28 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020345- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 932 PM CST Tue Feb 28 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms will affect part of southeast Kansas early tonight. Large hail up to 2 inches in diameter, damaging winds to 70 mph and a tornado will be possible. Light rain may mix with snow across Central Kansas tonight, but no accumulation is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The grassland fire danger levels are expected to be very high area- wide on Wednesday afternoon with extreme values not out of the question for locations along and west of I-135. These dangerous burning conditions will be due to very gusty northwest winds and low afternoon relative humidities. Very high grassland fire danger is likely to return on Friday and continue through Monday, as south winds increase across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight across southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Feb 28, 10:48 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM TSTM WND GST CHANUTE AIRPORT 37.67N 95.49W
02/28/2017 M55.00 MPH NEOSHO KS ASOS
&&
BDKLocal storm report, Feb 28, 11:04 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1104 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM HAIL 1 N CANEY 37.03N 95.93W
02/28/2017 E1.00 INCH MONTGOMERY KS PUBLIC
VIA TWITTER.
&&
BDKLocal storm report, Feb 28, 11:06 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1106 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 PM HAIL PARSONS 37.34N 95.27W
02/28/2017 M0.88 INCH LABETTE KS FIRE DEPT/RESCUE
PEA TO DIME SIZE.
&&
BDKLocal storm report, Feb 28, 11:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1109 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM HAIL DEARING 37.06N 95.71W
02/28/2017 E0.50 INCH MONTGOMERY KS FIRE DEPT/RESCUE
&&
BDKLocal storm report, Feb 28, 11:19 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1119 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL CANEY 37.01N 95.93W
02/28/2017 E1.75 INCH MONTGOMERY KS FIRE DEPT/RESCUE
DELAYED REPORT RELAYED VIA COFFEYVILLE POLICE DEPARTMENT.
&&
JMCLocal storm report, Feb 28, 11:37 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1137 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL OSWEGO 37.17N 95.11W
02/28/2017 E1.00 INCH LABETTE KS EMERGENCY MNGR
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 9:25 PM CST | Special Weather Statement | ICT | Woodson | 35 min |
| Feb 28, 9:27 PM CST | Special Weather Statement | ICT | Elk | 33 min |
| Feb 28, 9:32 PM CST | Special Weather Statement | ICT | Cowley | 28 min |
| Feb 28, 9:35 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 55 min |
| Feb 28, 9:46 PM CST | Severe Thunderstorm Warning | ICT | Cowley, Elk, Greenwood | 44 min |
| Feb 28, 9:59 PM CST | Tornado Warning | ICT | Wilson | 10 min |
| Feb 28, 10:00 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 60 min |
| Feb 28, 10:02 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 43 min |
| Feb 28, 10:05 PM CST | Tornado Warning | ICT | Neosho | 27 min |
| Feb 28, 10:20 PM CST | Tornado Warning | ICT | Wilson | 19 min |
| Feb 28, 10:37 PM CST | Special Weather Statement | ICT | Wilson | 23 min |
| Feb 28, 10:46 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 59 min |
| Feb 28, 10:51 PM CST | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 54 min |
| Feb 28, 10:58 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 17 min |
| Mar 1, 2:32 AM CST | Red Flag Warning | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.